Alert archive / Michigan / Flood Watches in 2021
Flood Watch 2, NWS Detroit, MI
NWS Detroit, MI issued this flood watch at Sep 21, 2021, 3:08 AM EDT for 15 counties in Michigan. It took effect at Sep 21, 2021, 4:00 PM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2021, 3:08 AM EDT (07:08 UTC)
- In effect from
- Sep 21, 2021, 4:00 PM EDT
- Expired
- Sep 23, 2021, 3:31 AM EDT
- In force
- 36 hr
- Issued by
- NWS Detroit, MI
- Flood severity
- None
Counties Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 15 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
645 WGUS63 KDTX 210708 FFADTX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Detroit/Pontiac MI 308 AM EDT Tue Sep 21 2021 MIZ049-053>055-060>063-068>070-075-076-082-083-212015- /O.NEW.KDTX.FA.A.0002.210921T2000Z-210923T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Owosso, Pontiac, Saginaw, Sandusky, Ann Arbor, Detroit, Port Huron, Bad Axe, Lapeer, Flint, Caro, Adrian, Warren, Monroe, and Howell 308 AM EDT Tue Sep 21 2021 ...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY MORNING... The National Weather Service in Detroit/Pontiac has issued a * Flood Watch for a portion of southeast Michigan, including the following areas, Genesee, Huron, Lapeer, Lenawee, Livingston, Macomb, Monroe, Oakland, Saginaw, Sanilac, Shiawassee, St. Clair, Tuscola, Washtenaw and Wayne. * From this afternoon through Thursday morning. * Widespread showers and embedded thunderstorms will develop along a strong cold front this afternoon and evening across Southeast Michigan. The cold front will then stall out near Metro Detroit tonight and Wednesday. Persistent shower activity with possible thunderstorms is expected early Wednesday before a second round of widespread rainfall develops again Wednesday night. Rainfall rates in excess of 1 inch per hour will be possible particularly this afternoon and evening. * Total rainfall amounts of 2 to 4 inches will be possible across much of Southeast Michigan by Thursday morning. Locally higher amounts will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Prepare, plan and stay informed. Visit www.weather.gov/safety/flood && $$ Behnke
5 follow-up statements
106 WGUS63 KDTX 211944 FFADTX Flood Watch National Weather Service Detroit/Pontiac MI 344 PM EDT Tue Sep 21 2021 MIZ049-053>055-060>063-068>070-075-076-082-083-220800- /O.CON.KDTX.FA.A.0002.210921T2000Z-210923T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Owosso, Pontiac, Saginaw, Sandusky, Ann Arbor, Detroit, Port Huron, Bad Axe, Lapeer, Flint, Caro, Adrian, Warren, Monroe, and Howell 344 PM EDT Tue Sep 21 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flood Watch continues for * A portion of southeast Michigan, including the following areas, Genesee, Huron, Lapeer, Lenawee, Livingston, Macomb, Monroe, Oakland, Saginaw, Sanilac, Shiawassee, St. Clair, Tuscola, Washtenaw and Wayne. * Through Thursday morning. * Widespread showers and embedded thunderstorms will develop along a strong cold front this afternoon and evening across Southeast Michigan. The cold front will then stall out near Metro Detroit tonight and Wednesday. Persistent shower activity with possible thunderstorms is expected early Wednesday before a second round of widespread rainfall develops again Wednesday night. Rainfall rates in excess of 1 inch per hour will be possible particularly this afternoon and evening. * Total rainfall amounts of 2 to 4 inches will be possible across much of Southeast Michigan by Thursday morning. Locally higher amounts will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ DG
841 WGUS63 KDTX 220213 FFADTX Flood Watch National Weather Service Detroit/Pontiac MI 1013 PM EDT Tue Sep 21 2021 MIZ049-053>055-060>063-068>070-075-076-082-083-220915- /O.CON.KDTX.FA.A.0002.000000T0000Z-210923T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Owosso, Pontiac, Saginaw, Sandusky, Ann Arbor, Detroit, Port Huron, Bad Axe, Lapeer, Flint, Caro, Adrian, Warren, Monroe, and Howell 1013 PM EDT Tue Sep 21 2021 ...FLOOD WATCH REMAINS IN EFFECT TONIGHT THROUGH THURSDAY MORNING... The Flood Watch continues for * A portion of southeast Michigan, including the following areas, Genesee, Huron, Lapeer, Lenawee, Livingston, Macomb, Monroe, Oakland, Saginaw, Sanilac, Shiawassee, St. Clair, Tuscola, Washtenaw and Wayne. * Through Thursday morning. * Widespread showers and embedded thunderstorms continue with varying intensity across the region tonight. This activity occurs along and north of a cold front stalling from southern Ontario into central Ohio tonight through Wednesday. Greater coverage and intensity of rainfall is expected to occur toward the I-69 corridor overnight before shifting back south early Wednesday. The peak of the heavy rain event then occurs from mid morning through afternoon and into Wednesday night. *Rainfall rates in excess of 1 inch per hour will be capable of storm totals in the 2 to 4 inch range with locally higher amounts possible across much of Southeast Michigan by Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ BT
597 WGUS63 KDTX 220739 FFADTX Flood Watch National Weather Service Detroit/Pontiac MI 339 AM EDT Wed Sep 22 2021 MIZ049-053>055-060>063-068>070-075-076-082-083-222030- /O.CON.KDTX.FA.A.0002.000000T0000Z-210923T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Owosso, Pontiac, Saginaw, Sandusky, Ann Arbor, Detroit, Port Huron, Bad Axe, Lapeer, Flint, Caro, Adrian, Warren, Monroe, and Howell 339 AM EDT Wed Sep 22 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flood Watch continues for * A portion of southeast Michigan, including the following areas, Genesee, Huron, Lapeer, Lenawee, Livingston, Macomb, Monroe, Oakland, Saginaw, Sanilac, Shiawassee, St. Clair, Tuscola, Washtenaw and Wayne. * Through Thursday morning. * Widespread showers continue with varying intensity across the region today as a new low pressure system develops over the Ohio Valley and tracks north. Greater coverage and intensity of rainfall is expected to occur over areas from the Ohio border up to the I-69 corridor. The bulk of the heavy rain potential today is expected from mid morning into early tonight. Lighter shower activity will linger through tonight into Thursday. * Rainfall rates in excess of 1 inch per hour will be capable of storm totals in the 2 to 4 inch range with locally higher amounts possible across much of Southeast Michigan by Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ KDK
509 WGUS63 KDTX 221948 FFADTX Flood Watch National Weather Service Detroit/Pontiac MI 348 PM EDT Wed Sep 22 2021 MIZ049-053>055-060>063-068>070-075-076-082-083-231200- /O.CON.KDTX.FA.A.0002.000000T0000Z-210923T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Owosso, Pontiac, Saginaw, Sandusky, Ann Arbor, Detroit, Port Huron, Bad Axe, Lapeer, Flint, Caro, Adrian, Warren, Monroe, and Howell 348 PM EDT Wed Sep 22 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flood Watch continues for * A portion of southeast Michigan, including the following areas, Genesee, Huron, Lapeer, Lenawee, Livingston, Macomb, Monroe, Oakland, Saginaw, Sanilac, Shiawassee, St. Clair, Tuscola, Washtenaw and Wayne. * Through Thursday morning. * Widespread rain will continue pivot through the area in waves into tonight as low pressure deepens and lifts north into the region. Additional rainfall of 1 to locally 2 inches can be expected. The heaviest rain will fall from parts of this evening into the early morning hours before tapering off to some degree late tonight into early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ DG
000 WGUS63 KDTX 230731 FFADTX Flood Watch National Weather Service Detroit/Pontiac MI 331 AM EDT Thu Sep 23 2021 MIZ049-053>055-060>063-068>070-075-076-082-083-230845- /O.CAN.KDTX.FA.A.0002.000000T0000Z-210923T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Owosso, Pontiac, Saginaw, Sandusky, Ann Arbor, Detroit, Port Huron, Bad Axe, Lapeer, Flint, Caro, Adrian, Warren, Monroe, and Howell 331 AM EDT Thu Sep 23 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of southeast Michigan, including the following areas, Genesee, Huron, Lapeer, Lenawee, Livingston, Macomb, Monroe, Oakland, Saginaw, Sanilac, Shiawassee, St. Clair, Tuscola, Washtenaw and Wayne has been cancelled. Heavy rain potential is quickly waning as drier air begins to work into the low pressure system. This will decrease rainfall intensity and areal coverage of shower activity. Therefore the Flood Watch has been cancelled. Please continue to heed any remaining road closures. $$ KDK
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flood watch went out at Sep 20, 11:41 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 20, 11:41 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1141 PM EDT Mon Sep 20 2021 .AVIATION... Some erosion of the high based clouds has allowed a low stratus deck to develop across portions of srn Mi. Recent satellite trend suggest the southerly flow will lift the bulk of these clouds north of metro Detroit. Deep layer moist southerly flow will remain in place into Tues afternoon in advance of an upper level trough and associated cold front that will slowly move in from the west. Model soundings, upstream observations and recent probabilistic guidance suggests an overall high degree of variability in ceiling heights through the morning, although MVFR ceilings are trending more probable area wide toward daybreak as low level moisture increases from the west- southwest. For DTW...Cloud bases are expected to fluctuate through the morning from being at or below 5000 feet to above 5000 feet before a more widespread MVFR based cloud deck is forecast to arrive around 12Z. Just enough of an axis of instability is forecast to advect into metro Detroit from the south late Tues afternoon ahead of the cold front to support a chance of thunderstorms. .DTW THRESHOLD PROBABILITIES... * Low in ceilings below 5000 feet tonight. High Tuesday. * Moderate in thunderstorms late Tuesday afternoon and evening. && .PREV DISCUSSION... Issued at 910 PM EDT Mon Sep 20 2021 UPDATE... Se Mi is firmly within moist deep layer southerly flow in advance of the slow moving cold front across the upper Midwest. The 00Z DTX sounding was quite moist all the way to 240 mb with a seasonally high precipitable water value of 1.77 inches. The moist isentropic ascent associated with the deep layer moisture surge has already lifted well north of the forecast area. Rainfall coverage through the remainder of the night will be more or less isolated as there will be little overall large scale forcing until late Tues morning/afternoon as upstream frontal dynamics begin to arrive from the west. Sfc dewpoints in the upper 60s and steady light south winds will hinder nocturnal cooling potential, leading to a relatively warm and muggy night for late September. The 18Z model suite continue to suggest a formidable heavy rain event over portions of Se Mi from Tues afternoon through Thurs afternoon as strong frontal dynamics transitions toward decent mid level trowel dynamics within a very moist environment. There have still been some model fluctuations with respect how far west into Se Mi the axis of heavy rain will extend. So no flood watch will be issued this evening. This will allow the night shift the advantage of the full 00Z model suite in narrowing down the most probable areas of Se Mi (if not the entire forecast area) of seeing the higher cumulative rain totals. PREV DISCUSSION... Issued at 339 PM EDT Mon Sep 20 2021 DISCUSSION... Upper level shortwave will lift through southern lower Michigan late this afternoon into early this evening. Scattered showers and a few thunderstorms will accompany this wave as minor instability develops during peak heating despite a surge in moisture/cloud cover. This activity will fade late this evening into tonight with the passage of the wave and loss of daytime heating. The push of deep moisture (PWATS of 1.50-2.00 inches) into the area in advance/with passage of this shortwave will end up being the most noteworthy aspect of the system as it sets the stage for a heavy rain event as deep upper troughing over the northern Rockies/northern plains works east into the region during the Tuesday/Wednesday time frame to provide abundant forcing and lift for several rounds of widespread rainfall...some of which will be heavy. In fact, given the degree of available moisture and dynamic nature of this upper trough/low, expect a decent likelihood of significant rainfall amounts of 2 to 4 inches and locally more through the middle of the week. A Flood Watch will likely be required to highlight this potential. The first episode of heavy rain will arrive Tuesday afternoon and evening as a cold front is driven east into the area as upper jet pivots lifts north through the upper midwest/western Ontario and right entrance region overspreads the area during the day as upper trough ejects eastward into the Great Lakes. With deep moisture in place, afternoon instability in advance of the front will be limited to 1000 J/kg or less of "skinny" CAPE so severe weather potential will be quite limited and relegated to only isolated wet microburst activity. Initial surface/low level based convection will develop and shift east through the forecast area late Tuesday with the passage of the surface front. Rain will persist into the evening/overnight even as the low level front shifts to the east/southeast as upper low begins to develop to the southwest as trailing jet energy digs into the mid Mississippi Valley/Ohio Valley. System relative flow back up the frontal surface will increase as upper low and associated surface cyclone strengthen into Tuesday night. All told, one or two inches of rain looks reasonable in many locations (especially over the southeast 1/2 to 2/3 of the forecast area) with potentially higher amounts locally where afternoon/evening convection enhances rates at times. The second phase of this event will set up Wednesday into Wednesday night (and probably into Thursday) as the upper low and surface low deepen further and lift north/northeast into the vicinity. Strong frontal forcing will persist (and intensify) with periods of rain, some heavy, persisting in what will become the deformation zone around this upper system. While the best moisture will shift off to the east, PWATS in excess of 1 inch will persist with southeast flow around the low also feeding some of the higher moisture content back over the area. Another inch or two of rain will be possible with this activity as well with amounts more consistent on an areal basis as convective elements will have less influence in rates. While most of this second period of rain will fall late Wednesday and Wednesday night, lingering showers will be likely into Thursday the upper low slowly occludes and lifts over the region. Shortwave ridging will then briefly shift over the area Friday before another upper trough/low digs into the the Great Lakes from southern Canada with this system bring cool and unsettled weather for the upcoming weekend. MARINE... A week of active weather across the Great Lakes begins today. A cold front is approaching from the west and has resulted in an increase in southerly flow and small craft advisory conditions tonight through Tuesday afternoon as gusty winds cause waves to build. The front then stalls across the eastern lakes as a low pressure system lifts north reaching Lake Erie Wednesday morning and then slowly continues northward to Lake Huron by Thursday. There will likely be an extended period where a tight pressure gradient resides over the area later in the week as this low runs up against high pressure building in from the west resulting in strong northerly winds. Expect small craft advisories more often than not through the week. In addition, there will be a period of thunderstorms with the cold front on Tuesday and a continued chance Wednesday into Thursday as the low sits overhead. HYDROLOGY... A strong cold front and developing upper level low pressure system will bring widespread rain showers and embedded thunderstorms to Southeast Michigan beginning Tuesday afternoon and continuing through Thursday. Rainfall totals of 1 to 2 inches will be possible Tuesday and Tuesday night across Southeast Michigan. The potential then exists for an additional 1 to 2 inches of heavy rainfall Wednesday night as a low pressure system lifts northward towards the western basin of Lake Erie. With event totals of 2 to 4 inches possible, urban and poor drainage flash flooding will be concerns as well as potential river flooding. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory until 4 PM EDT Tuesday for LHZ421-422-441>443. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....SC UPDATE.......SC DISCUSSION...DG MARINE.......DRK HYDROLOGY....DG You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Sep 20, 5:07 AM EDT, 22 hours 1 minute before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 507 AM EDT Mon Sep 20 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 507 AM EDT Mon Sep 20 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening across Southeast Michigan. No severe weather is anticipated but gusty winds to 40 mph will be possible. Any thunderstorms that develop are expected to move to the north at approximately 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday as a cold front pushes into the region. No organized severe weather is anticipated. Heavy rainfall will be possible Tuesday through Thursday. Total rainfall amount of 2 to 4 inches will be possible bringing flooding concerns to Southeast Michigan. Please see the hydrology section for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 507 AM EDT Mon Sep 20 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening across Southeast Michigan. No severe weather is anticipated but gusty winds to 40 mph will be possible. Any thunderstorms that develop are expected to move to the north at approximately 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday as a cold front pushes into the region. No organized severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:33 AM EDT | Gale Watch | DTX | 11 hr | |
| Sep 21, 3:30 PM EDT | Gale Warning | DTX | 45 hr | |
| Sep 21, 3:36 PM EDT | Lakeshore Flood Advisory | DTX | Bay, Huron, Saint Clair, Sanilac, Tuscola | 44 hr |
| Sep 21, 5:33 PM EDT | Special Weather Statement | DTX | Macomb, Oakland | 57 min |
| Sep 21, 6:32 PM EDT | Special Weather Statement | DTX | Macomb, Saint Clair | 58 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.